Michigan, 2022

Rip Current in Michigan, August 8, 2022

August 8, 2022 · NWS GRR · 1 event in 1 county or zone

Two people drowned in South Haven as a result of rip currents and high waves during the early afternoon hours of August 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Two people drowned in South Haven as a result of rip currents and high waves during the early afternoon hours of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 8, 6:34 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 6:34 AM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
734 AM EDT Mon Aug 8 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Sunday)
Issued at 400 AM EDT Mon Aug 8 2022

--Scattered showers and storms into Early Monday--

Southern lower Michigan remains in the warm sector with either
calm winds to southerly winds. This has allowed for rather stable
conditions with low clouds across the area. Weakening convection
will continue to bring scattered showers across the region with
most of the precipitation being fairly light. The sole exception
is where there is strong flow associated with an approaching low
level jet. A finger of the LLJ seen in the HREF 850 mb and 700mb
will only strengthen and move eastward through the morning and
afternoon hours. As there is a lack of vertical development into
Monday morning, severe weather is not a concern. However, flooding
from locally heavy rainfall is. Spots along I 94 have seen
between a half an inch to an inch of precipitation. So while the
passing showers are moving quickly, it will only add to the
conditions. PWATS continue to be in the 2 inch range, however as
stated one of the side effects of the LLJ is that these showers
and storms are moving quickly with little entrainment. Locally
rainfall will need to continually monitored through the day.

--Storms possible late Monday morning through the afternoon. --

The low level jet will move eastward as the cold front approaches.
Once that happens, the morning convection associated with it will
exit and new diurnal/sfc based development of convection along
the sfc cold front will percolate this afternoon. latest soundings
have the best profiles south of I 96 and especially along the I 94
corridor east of I 69.  While a locally heavy rain threat will
continue to exist, the storms during peak heating could have some
locally strong wind gusts as well. Due to these threats, WPC has
southern Michigan in a slight risk for excessive rainfall.

--Cooler and drier behind the cold front--

The elongated trough and associated cold front will swing through
the region Tuesday. A large upper level low situated over Hudson
bay will dominate the pattern this week. The region will between
that low and a semi-permanent high situated over the
intermountain west. The weather we will have to watch will be due
to the upper low tracking eastward and swinging an upper level
trough through the Great Lakes Wednesday into Thursday. this will
have a corresponding short wave that should bring a few showers
and storms. Behind that trough will be even cooler and drier air
that will settle over the region through the end of the work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 734 AM EDT Mon Aug 8 2022

Currently there is an area of showers (not thunderstorms)
departing our forecast area near I-69, while another area of
showers (not thunderstorms) was coming on shore north of Muskegon.
We have mostly MVFR cigs across the area however in showers we are
frequently seeing IFR conditions.

The area of showers moving in north of Muskegon should be east of
our CWA by 16z or so. Then the cold front will move through the
area. That will touch off a line of strong thunderstorms, which
will likely develop east of Grand Rapids around 2 pm. These storms
should impact LAN and JXN and may impact AZO and BTL. While not
strictly in the TAF forecast yet, do expect 15 minutes of IFR as
these storms move through.

The showers should be done by 23z or so. However the MVFR cigs may
not clear out until after midnight as it will take a little longer
for the low level dry air to reach this area, behind the surface
cold front.

&&

.MARINE...
Issued at 400 AM EDT Mon Aug 8 2022

Showers will continue overnight with conditions becoming dangerous
to swimmers and mariners by mid to late morning. There will be a
chance for storms during that timeframe.The cold front will pass
early afternoon. Winds and waves will continue to increase and
build through the afternoon and evening hours due to the strong
northerly flow/cold advection behind the front.

The other thing to consider is the possibility of a significant
upwelling event along the coast by Tuesday morning, something
we've not seen much of yet this summer. Efficient Ekman transport
typically occurs in the west MI nearshore area in strong north
wind events of any decent duration this time of year, and could
result in some very chilly beach water temps. Looking at the FVCOM
GLERL model it keeps temps in the 60s to 70s but there remains the
potential that it could be cooler.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday morning for MIZ050-056-
     064-071.

     Beach Hazards Statement through Tuesday morning for MIZ037-043.

LM...Small Craft Advisory until 8 AM EDT Tuesday for LMZ848-849.

     Small Craft Advisory until 8 AM EDT Tuesday for LMZ844>847.

&&

DISCUSSION...Meade
AVIATION...WDM
MARINE...Ceru
Hazardous weather outlook, Aug 8, 5:17 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
617 AM EDT Mon Aug 8 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
617 AM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of central
Michigan, south central Michigan, southwest Michigan, and west
central Michigan.

.DAY ONE...Today and Tonight

Cold front will move through today with showers and storms with
locally heavy rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-091030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
617 AM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible at times today into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves on Lake Michigan will be hazardous for small
craft and swimmers this afternoon into Tuesday. Northerly winds
behind the front will be produce winds and waves hazardous to
swimmers and small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Van Buren

When
August 8, 11:40 AM EST
Where
Van Buren forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Two people drowned in South Haven during the early afternoon as a result of rip currents and three to five foot waves.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Van Buren2022-08-0822MaleIn WaterDirect
Rip Current, Van Buren2022-08-0821FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053267.